Dyskinesia And Fibromyalgia: Causes and Treatment
We still don’t know what causes fibromyalgia. But we often treat it with a class of drugs that are usually used to treat disorders like seizures. While these drugs can help manage the symptoms of fibromyalgia, they can also cause a range of side effects, including dyskinesia.
Dyskinesia is a condition that causes frequent, uncontrollable movements of the limbs. And it can become very difficult to manage if you suffer from it for a long time. So what exactly is dyskinesia, what’s the link to fibromyalgia, and what can you do to treat it?
What Is Dyskinesia?
Tardive dyskinesia, or TD, is a common side effect of drugs used to treat seizures. One in particular that we should look at when it comes to fibromyalgia is Gabapentin. Gabapentin works by calming the interaction between nerves in the brain. This is effective for treating seizures which are caused by rapid-firing interactions between these nerves. But it’s also frequently used to treat fibromyalgia.
Gabapentin can work to manage many of the symptoms of fibromyalgia. Interestingly, in addition to the pain, it’s often prescribed to treat some of the chronic itching that comes along with fibromyalgia. It’s a symptom we don’t often think of when it comes to fibromyalgia, but chronic itching can be one of the worst elements of the condition if you suffer from it.
Because the chronic itching seems to be the result of interactions between the nerves, Gabapentin can help to treat the itching.
But it can also lead to dyskinesia. Dyskinesia is basically an uncontrollable tendency to jerk your legs or arms. But it can also include other less obvious things like a tendency to purse or smack your lips together. The condition is usually worse when you have been resting, which can make the sleep issues caused by fibromyalgia even worse. But in addition, TD can cause you to jerk your head, blink your eyes, or even stick out your tongue without really realizing that you are doing it.
Dyskinesia And Fibromyalgia
It’s believed that TD is caused by low levels of a neurotransmitter called dopamine. Low levels of dopamine are actually quite common in people with fibromyalgia, though we don’t know why. But TD seems to be more of a side effect of medications used to treat fibromyalgia than a complication of fibromyalgia itself.
The most likely reason that someone would develop TD is if they’ve been taking a drug like a SSRI or anti-seizure medication for at least three months. And we know that the majority of people who suffer from both TD and fibromyalgia tend to be older women.
So, people who have fibromyalgia currently being treated with these kinds of drugs have an elevated risk of developing it. And there are many anecdotal accounts of people who have developed it as a result of their fibromyalgia medication. If you’re interested, you can likely ask around within the fibromyalgia community and find people who have had a similar experience.
How Is It Treated?
The best way to cure TD is to simply stop taking the medications that cause it. Of course, this isn’t always an option. Many people depend on those medications to keep their fibromyalgia symptoms in check. And you should never stop taking a medication on your own without first consulting a doctor.
If you think you’re suffering from TD, you can go to a doctor for a test. The doctor will determine if you’re suffering from involuntary movements. They may decide that it is the result of your medication, or it’s possible that you’re suffering from another condition that causes involuntary movements. There are a number of these conditionsincluding cerebral palsy, brain tumors, or Parkinson’s disease. Going to a doctor is a good way to eliminate some of these other possibilities.
There’s no medication that’s currently approved by the FDA to treat TD, but some psychiatric drugs might help. Others have reported success with treating the condition with dietary supplements like Gingko, but the scientific evidence for this is somewhat limited.
If the TD is really debilitating, you may have to judge with your doctor whether the benefits you get from the medication is worth the side effects. It’s an unfortunate position to be in, but we don’t really have any other good alternatives at the moment.
So, let us know. Do you suffer from TD? Is it related to your fibromyalgia medication? How did you decide what you needed to do? Did any supplements help you? Tell us in the comments.